Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 52, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2008, 7:55 PM CDT for Becker County, Otter Tail County, Wilkin County, Minnesota. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2008, 7:55 PM CDT (00:55 UTC)
- Expired
- Jun 12, 2008, 9:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Becker County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 172 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:59 PM CDT | FUNNEL CLOUD | 3 N Frazee, MN | |
| Jun 12, 8:24 PM CDT | HAIL 0.75 | 15 N Fergus Falls, MN | |
| Jun 12, 8:25 PM CDT | FUNNEL CLOUD | Star Lake, MN | PERSISTENT FUNNEL VIEWED BETWEEN STAR LAKE AND BIG MCDONALD LAKE UNTIL 830 PM CDT. |
| Jun 12, 8:30 PM CDT | TORNADO 0 | Big Mcdonald Lake, MN | BRIEF WATERSPOUT ON BIG MCDONALD LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 130055
SVRFGF
MNC005-111-167-130200-
/O.NEW.KFGF.SV.W.0052.080613T0055Z-080613T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
755 PM CDT THU JUN 12 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
THIS INCLUDES THE CITY OF FERGUS FALLS...
EAST CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 900 PM CDT
* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
SOUTHWEST OF FOXHOME...OR 13 MILES EAST OF WAHPETON...MOVING TO THE
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARLISLE AT 805 PM CDT...
ELIZABETH AT 810 PM CDT...
ERHARD AT 815 PM CDT...
EDWARDS AT 820 PM CDT...
INTERSTATE 94 BETWEEN MILE MARKERS 46 AND 52 AT 805 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4614 9630 4633 9650 4699 9541 4678 9516
4672 9517 4671 9516 4663 9516 4662 9515
4659 9516
TIME...MOT...LOC 0055Z 233DEG 38KT 4629 9628
$$
PJS/PR1 follow-up statement
000
WWUS53 KFGF 130151
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 PM CDT THU JUN 12 2008
MNC167-130201-
/O.CAN.KFGF.SV.W.0052.000000T0000Z-080613T0200Z/
WILKIN MN-
851 PM CDT THU JUN 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILKIN COUNTY IS
CANCELLED...
AT 851 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EAST CENTRAL WILKIN COUNTY. SO THE WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4646 9628 4699 9541 4678 9516 4661 9515
4615 9627
TIME...MOT...LOC 0151Z 223DEG 44KT 4674 9569
$$
MNC005-111-130200-
/O.CON.KFGF.SV.W.0052.000000T0000Z-080613T0200Z/
BECKER MN-OTTER TAIL MN-
851 PM CDT THU JUN 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN BECKER AND NORTHERN OTTER TAIL COUNTIES...
AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
SOUTHWEST OF FRAZEE...OR 9 MILES SOUTHEAST OF DETROIT LAKES...MOVING
TO THE NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TOAD LAKE AND 7 MILES NORTHWEST OF EVERGREEN BY 900 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4646 9628 4699 9541 4678 9516 4661 9515
4615 9627
TIME...MOT...LOC 0151Z 223DEG 44KT 4674 9569
$$
PJS/PRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:58 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jun 12, 1:58 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 158 PM CDT THU JUN 12 2008 .SHORT TERM... THE CHALLENGE THROUGH THE FORECAST WILL BE CONVECTIVE CHANCES AND TEMPS. A VIGOROUS UPPER LEVEL TROUGH CONTINUES TO SPIN OVER EXTREME NW ND. MODELS ARE DOING A GOOD JOB OVERALL...BUT PREFER THE COOLER GFS WHICH INITIALIZED WELL THIS MORNING. FOR TONIGHT...EXPECT SCATTERED EVENING THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL/DAMAGING WINDS. THE BEST INSTABILITY APPEARS TO BE ALONG AND EAST OF THE VALLEY...AND THIS SHOULD COINCIDE WITH A TROUGH MOVING THROUGH DEEP CYCLONIC FLOW. THE LIMITING FACTOR TO SEVERE STORMS MAY BE MOISTURE PROFILES...BUT WITH VERY COLD AIR ALOFT (-20C 500MB TEMPS)...EXPECT AT LEAST A FEW SEVERE STORMS. SHEAR WILL ALSO BE SUFFICIENT FOR STORMS TO BRIEFLY ROTATE...WHICH MAY ADD TO A MORE ORGANIZED THREAT IF ENOUGH MOISTURE CAN POOL BEFORE CONVECTIVE TEMPS ARE REACHED. WE WILL MENTION SEVERE STORMS IN THE GRIDS THROUGH 03Z. ON FRI...THE COLD CORE LOW WILL SKIRT THE INTERNATIONAL BORDER. TEMPS WILL REMAIN WELL BELOW NORMAL...WITH VERY LOW CONVECTIVE TEMPS AROUND 60. INSTABILITY FIELDS ARE RATHER WEAK...WITH LI/S TO -1C AND MAYBE CAPE TO AROUND 400 J/KG. GIVEN THE COLD AIR ALOFT THOUGH AND STEEP LAPSE RATES...THUNDER WILL ONCE AGAIN BE POSSIBLE. ON SAT/SUN...THE CONTINUED THREAT FOR AFTERNOON THUNDER IS EXPECTED. THERE WILL BE MORE INSTABILITY ON SAT...WITH CAPES APPROACHING 1000 J/KG. A FAIRLY STRONG SHORTWAVE AND A WEAK SFC BOUNDARY IS ALSO PROGGED BY SAT AFTERNOON...SO A FEW SEVERE STORMS ALSO POSSIBLE. FOR SUNDAY...ANOTHER COLD FRONT WILL PASS THROUGH THE NORTH...AND LIKELY AID MORE THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THEREFORE...THE ACTIVE WEATHER PATTERN WILL CONTINUE WITH CHANCES FOR SHOWERS/THUNDER THROUGHOUT AND TEMPS BELOW NORMAL. .LONG TERM (MON-THU)...MODELS IN REASONABLE AGREEMENT THROUGH THE PERIOD. MAIN IDEA IS FOR A BRIEF RIDGE TO AFFECT THE REGION THROUGH AT LEAST WED. MODELS DIFFER WITH AMPLITUDE AND TIMING OF WAVES TO BREAK DOWN THIS FEATURE. WILL MAINTAIN DRY FORECAST THROUGH MUCH OF THE PERIOD WITH A SLIGHT CHANCE FOR PRECIP TOWARD THE END OF THE PERIOD AS RIDGE BREAKS DOWN. TEMPERATURES SHOULD BE NEAR NORMAL. && .AVIATION...MAIN CHALLENGE WILL BE TSRA POTENTIAL...WHICH IS PRESENT FOR ALL TAF SITES. EXPECT VFR WITH CU AND ISOLD-SCT TSRA INTO THIS EVENING. WINDS WILL BE SOUTHWEST 15-25KTS WITH A FEW HIGHER GUSTS INTO THIS EVENING AS WELL. THERE IS A RATHER GOOD CHANCE FOR MVFR CLOUD HEIGHTS BY MORNING (BEST CHANCES CLOSER TO THE INTERNATIONAL BORDER). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/TG
Hazardous weather outlook, Jun 12, 5:09 AM CDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 509 AM CDT THU JUN 12 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 509 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS. AN UPPER LOWOVER NORTHWEST NORTH DAKOTA WILL MOVE EAST TODAY WITH COLDER AIR MOVING INTO THE AREA IN THE MID LEVELS OF THE ATMOSPHERE. ALTHOUGH MOISTURE IS LESS THAN ON WEDNESDAY...THE COLD AIR ALOFT WILL CREATE ENOUGH INSTABILITY FOR AFTERNOON AND EARLY EVENING SCATTERED THUNDERSTORMS ACROSS THE ENTIRE AREA. THE MAIN THREAT TIME IS BETWEEN 3 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIVERS WILL REMAIN HIGH IN THE SOUTHERN RED RIVER VALLEY THROUGH THE PERIOD DUE TO RECENT RAINS. SEE THE LATEST FLOOD STATEMENTS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. DTR
In the hours before
Local storm report, Jun 12, 7:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 2 NE PARK RAPIDS 46.94N 95.03W
06/12/2008 HUBBARD MN TRAINED SPOTTER
FUNNEL CLOUD VIEWED OVERHEAD NEAR WALMART.
&&
PROGERSLocal storm report, Jun 12, 7:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
732 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 5 SE BAGLEY 47.47N 95.33W
06/12/2008 E1.00 INCH CLEARWATER MN TRAINED SPOTTER
&&
PROGERSLocal storm report, Jun 12, 7:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
735 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 NE PARK RAPIDS 46.95N 95.02W
06/12/2008 E1.75 INCH HUBBARD MN LAW ENFORCEMENT
&&
PROGERSLocal storm report, Jun 12, 7:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD VERNDALE 46.40N 95.01W
06/12/2008 WADENA MN TRAINED SPOTTER
&&
PROGERSLocal storm report, Jun 12, 7:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL LAPORTE 47.21N 94.76W
06/12/2008 E0.75 INCH HUBBARD MN STORM CHASER
&&
PROGERSLocal storm report, Jun 12, 7:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 5 N SHEVLIN 47.60N 95.26W
06/12/2008 E1.00 INCH CLEARWATER MN TRAINED SPOTTER
&&
PROGERSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:02 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 43 min |
| Jun 12, 7:11 PM CDT | Tornado Warning | FGF | Hubbard | 34 min |
| Jun 12, 7:32 PM CDT | Tornado Warning | FGF | Wadena | 28 min |
| Jun 12, 7:36 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 54 min |
| Jun 12, 7:40 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 28 min |
| Jun 12, 7:46 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 59 min |
| Jun 12, 7:48 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 57 min |
| Jun 12, 7:49 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 16 min |
| Jun 12, 8:02 PM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail | 58 min |
| Jun 12, 8:14 PM CDT | Tornado Warning | FGF | Otter Tail | 34 min |
| Jun 12, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 49 min |
| Jun 12, 8:37 PM CDT | Tornado Warning | FGF | Becker, Clearwater, Hubbard | 33 min |
| Jun 12, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 29 min |
| Jun 13, 3:16 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.